Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test


My PM changed my muscle relaxer from Flexeril to Zanaflex yesterday. Within an hour of taking it, I felt like a rag doll! Totally relaxed but also very sleepy. Not sure if I was asleep or clinically unconscious! It lasted for about four hours and then wore off. I had to be at work early this morning or I would have taken the second pill at 3:00 am. Each pill is 4mg each. She said I could take one or two at a time depending on need. I do have to watch my blood work for any potential liver issues while taking it. Anyone else out there have similar experience with Zanaflex?

Several Epidurals, L4-S1 360 ALIF, Numerous Facet Joint Injections, RFA x2


  • dilaurodilauro ConnecticutPosts: 9,859
    I took Zanaflex for about a year. From time to time, it would totally knock me out. Almost as if I was half asleep. It did to a great job in controlling my muscles. But in the end, I needed to switch because I didnt like the drowsy feeling that sometimes was associated with it.
    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • I took Tizanidine (Zanaflex) for years with a few breaks for pregnancy etc. each time I started taking it (3x a day) it would make me so incredibly sleepy & 'out-of-it' I really thought I couldn't take it and function. For me the side effects slowly decreased to the point that it effected about as much as 1 Tylenol!

    I've always sworn by it as a fantastic muscle relaxant. About 6 months ago it seemed to stop working & we assumed my body had become tolerant. I started taking Baclofen. I recently switched back to Tizanidine (better the devil you know) & I've been amazed by how much pain I'm in!! I didn't realize how well the Baclofen was working. I'm currently switching back! We're all different though. Sometimes what works for one doesn't have the same effect on others. If its doing it's job & giving you much needed relief I'd try to stick with it for a couple of weeks if you can & see if the problems go away. In my experience all muscle relaxants cause drowsiness for a short while.
    Osteoarthritis & DDD.
  • I'm not sure if it's the Zanaflex or other medicine my doctor put me on, but I've been having some troublesome side effects. Going to sleep is no trouble! It's almost like going under anesthesia or something. I wake up a couple hours later and I can't get comfortable and have more back pain. I'm getting charley horses like crazy and my heart rate is off. My appetite is also off big time.

    Has anyone else had side effects like this with Zanaflex? I'm calling my doctor Monday.

    Several Epidurals, L4-S1 360 ALIF, Numerous Facet Joint Injections, RFA x2
  • I take both zanaflex and baclfen, and have not have those side effects........what dose are you at? The sleepiness improves over time, but the reason that I use both muscle relaxers is neither one works for me alone anymore but the combination, together keeps the dosages lower and gives me better overall muscle spasm/control.....
  • Nick.nyNNick.ny New York,NYPosts: 121
    Keith I'm on zanaflex 4 years now and i had no problems until few weeks ago.I have multilevel cervical fusion in 2011 and from then to 11/13 I was on Percocet 10-325 x6,ibuprofen 800 x3,zanaflex 4mg x2, and Wellbutrin 100mg 2 x2. Nov.2013 my PM swiches me to tramadol 50mg 2,x4. Beginning of October 2014 and since I'm still in terrible pain I'm getting 2nd round of epidural injection and swiches me back to Percocet 10-325 and everything else the same.Now I do have the same problems you have,I talk to my PM and he says I'm going to use to it.Now why after 4yrs?? Idn any way see what happens I'll keep you updated.Nick ACDF4,5,6 7.
    2011 ACDF C 4/5/6/7.
    2011 repaired sternum with fixation plate and 9 screws.
    4/2011,3/2012,11/2012 and 6/2013  Rotator cuff surgeries.  
    1/6/2016 revision ACDF C4/5/6/7, plus fusing the level above that C 3-4.
    Pending L5-S1.
  • I'm only taking one 4 mg tablet until I can find out what's causing the other issues. I did some checking with all the medications and I have three meds that have interaction warnings due to Hypotension. I think my blood pressure is bottoming out which is causing the restlessness and heart rate issue. I've taken one of the meds out to see if the issue gets better and last night I slept better. This is the problem with getting meds from two separate pharmacies. Due to a new law in KY, my pain doctor moved to Indiana. So, I have to get my pain meds filled in Indiana when the rest of my meds are filled where I live in KY. I'm definitely going to have to stay on top of what meds I have and make sure all my doctors (PM, PC and Specialists) are up to date with what I'm taking.
    Several Epidurals, L4-S1 360 ALIF, Numerous Facet Joint Injections, RFA x2
  • Yeah, I can see where that could be a problem with the interactions and having to fill prescriptions in two different states.
    You would be doing yourself a big favor in letting each pharmacy know about the other meds, so at least they can check for any interactions, then you can double check yourself.
    I hope that you are feeling a lot better today and I would also be alarmed by the heart issues and the bp problems.
  • I was told that I could break the tablet in half, making the dose 2mg if it was causing too much drowsiness or on the other end if I felt that I needed more relief than 1 would provide but not the full 8mg dose of 2 pills. When I take it during the day I try to take just a half then depending on how bad my spasms/pain is at night I either take 1.5 or 2.
    Hope this helps
  • I've stopped taking it. I wasn't having too many days where I felt overly sleepy. It made me sick to my stomach...bad. I was nauseated every day since starting to take it. I would go from feeling halfway decent to hugging the toilet. This was going on both day and night. When I stopped taking it, I immediately started feeling better. I called my PM and told them a couple days ago. Still waiting to hear back from them.
    Several Epidurals, L4-S1 360 ALIF, Numerous Facet Joint Injections, RFA x2
Sign In or Register to comment.